I have high blood pressure that is being treated with Atenolol, and Atacand HCT. I took Atenolol by itself for years to help with heart beat irregularities, but it didn't do well to control my blood pressure. My doctor added Atacand HCT 16 mg to the Atenolol 50mg a couple weeks ago, and I'm seeming to have pretty good numbers overall.
My questions are: How low is too low? When should I be concerned??? Is there an adjustment period to most blood pressure medications? What side effects come with too low of pressure?
I've had several days of a mild headache in the morning, and a little nausea for a few days when I first get up in the morning. Are either of these side effects to blood pressure being too low?
I've been battling low blood pressure from being over medicated for 13 months now. My symptoms are....extreme fatigue, no energy at all, sleepiness, weakness in the extremities, especially back muscles, feeling like I'm going to pass out, HEADACHE and NAUSEA.
If I were you, I'd get a blood pressure monitor and check it at home. My BP has been as low as 50/32. If your blood pressure is dangerously low, you KNOW it, you can feel it and it's terrifying. I'm completely off of Norvasc, haven't had any for almost a week now, and BP is still running in the 80's/30's, sometimes 90's/low 40's. But yes, headache and nausea have been symptoms for me. Check your blood pressure, if it's too low, tell you dr. Don't wait 13 months to do it either, you'll live in hell!!!!!!!!!!!!!!!
Wow, Mellie....those are some very low pressures! I hope you will be feeling better soon now that you are off Norvasc. What were your pressures when they were high?
I was running 198/98 before starting the Atacand, and now they are running 114/72. I do have a monitor that I bought for home use, and will be taking it in to my doctor's office to have it checked. I have been leary of the home versions of bp monitors, but this one seems to be pretty good. The others that I've had previously had a lot of errors, but none so far on this one.
Atacand HCT is candesartan and hydrochlorothiazide, an ARB and diuretic. On one list of side effects I read that headache was the most common reason for people to stop taking Atacand. Nausea was also listed as a possible side effect.
Nausea is more common with Atenolol, a beta blocker. It may also lead to headache.
So, no low blood pressure for your problems - they are side effects from the new drugs. They may or may not go away after awhile. Besides 114/72 is considered about optimum blood pressure, not low blood pressure.
I had ONE spike of 200/103. I hadn't been smoking or drinking much caffeine for 2 1/2 months, got sick with a pretty bad sinus infection and had to stay home from work. Wasn't sick enough to stay in bed, but didn't feel well enough (because of the sinus headache) to do anything either. So, I sat on the computer and created my graphics and CHAIN SMOKED and drank one Pepsi after another. Plus, I was under a lot of stress at the time. I took my BP that night and here at home it was 169/86. I panicked at those numbers, and the more I panicked, the higher it got. I guess I have a BP phobia. My husband took me to the hospital, and it was there that it was 200/103. But....by the time they got me back to an examining room, it had already fallen, on it's own, to 181/81. ER dr. gave me a very mild anti-hypertensive drug, and when I left the hospital, he told me that he was concerned about my bottom number, which was 56. Said it was too low, and that he thought the whole incident was nicotine, caffeine, stress and being sick induced. So I called my dr. the next day, (I think he has a BP phobia himself), and he way over medicated me.
You didn't say in your first post what your blood pressure was running, and I know from experience that BP too low causes headache and nausea. So, I apologize to you and to mgraylorn about my post back to you. I didn't know that about the medication that you're on, just got a little concerned about your symptoms. So, sorry to both of you. I hope I didn't scare you to death!!!!!!!!!!!
All the best,
The symptoms of low blood pressure are usually the same as those for hypoglycemia: dizziness, fatigue, weakness, fainting, and/or disorientation. Many people experience low blood pressure after sitting for a long time. In itself, if you don't have any other conditions, low BP isn't a concern. It can actually be a good thing for your heart if your BP is consistently 110/60! However, after a significant blood loss or coinciding with another medical problem, low BP can be serious. Also, a systolic reading of 90 or less and a diastolic of 50 or less is what I would consider to be dangerously low. I'd definitely check with your doctor.
"Not everything that steps out of line, and thus 'abnormal,' must necessarily be 'inferior.'"
Last edited by GatsbyLuvr1920; 07-19-2005 at 01:23 PM.
I think the answer is that if your blood pressure is too low, you won't feel fine. If its low enough to be bad, you will feel like crap. Exceptions being what GatsbyLuvr1920 mentioned - blood loss or some serious medical condition. Low blood pressure could also be a problem if you had to have surgery.
Thanks everyone. I thought maybe I was getting those symptoms of nausea and headache because of the drastic drop of my pressure from 198/98 to the 114/72. Like maybe having to adjust to that lower pressure. I don't recall being under 140/88 for years with just the atenolol.
How about pulse rates??? Any idea what is considered too low for those? Mine get down to the low 50's because of the atenolol. Is that dangerous???
You might feel sluggish with a pulse that low. I don't think they worry until pulse drops into the low 40s upper 30s. My designated spousal unit who is a runner has a normal resting pulse of 53. His sometimes goes into the upper 40s with no problem.
Hmmm. Don't know about heart rates slowed because of medicines.
Would low blood pressure (or perhaps even heart rate) that causes no problems become dangerous if a person has an accident involving blood loss? Would a person need to go off these meds prior to surgery? (I'm trying to decide which of two meds to try again. One lowers my BP a little more than the other, and both give me quite low numbers, but it doesn't bother me.)
Sissypie, I don't know if this analogy holds, but when people with chronically high blood sugar get their sugar to normal levels, they often don't feel well. The body adjusts to the too high level and then needs time to readjust. Your theory could be right.
Low blood pressure could become a problem with serious blood loss. That probably also depends on if you have low blood pressure because you are an athelete, or because you are taking meds. While reading up on beta blockers I saw that it is recommended you go off of them before surgery. Same with clonidine. Both those drugs slow the heart as well as lower bp.
I hate needles, so I haven't done this, but I wonder if I were to donate blood if my blood pressure would be lower afterward.